Patient Education Blog

Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 - see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. It rarely occurs later – one case publication reported occurrence after 1 year on warfarin 2.

The problem appears to occur mostly in elderly people and in people with hardening of the arteries (= arteriosclerosis). It is thought that bleeding into cholesterol plaques (=atheromatous plaques) in the blood vessel wall leads to the release of cholesterol clumps that travel in the blood stream to the hands and feet, where they lead to obstruction of small arteries. This process is called “cholesterol embolization”. The problem may also occur on heparin.

The treatment of choice is to stop the “blood thinner.” This typically leads to compete disappearance of the “purple toe syndrome” over the next few weeks. Usually, there is no long-term damage. Symptoms typically do not progress to gangrene (= toes or foot turning black and dying off) or amputation. If the “blood thinners” cannot be stopped, one will have to wait and observe whether the symptoms disappear in spite of continuation of “blood thinners”. In that case it might also be worthwhile to switch from warfarin to LMWH or Fondaparinux (Arixtra®) or Dabigatran (Pradaxa®) to see whether this leads to improvement in symptoms. A number of other medical conditions can cause purple toes and need to be considered by the treating physician. They have recently been nicely summarized (click here) 3. However, typically the time course of purple toes syndrome, occurring shortly after warfarin initiation, is so typically, making the other disorders unlikely.

Purple toe syndrome in a patient, 5 weeks after having started warfarin

 

Patient Question / Examples – Explanation

Question: “I have been on warfarin for over 10 years now. I am 35 years old. NOW I am developing strange purple blotches on the side of my foot, very painful. Has anybody every heard of purple toe syndrome occurring this late?”

Answer: It would be very unusual for this to be the warfarin-associated purple toe syndrome as (a) the person has been on warfarin for many years, and typically warfarin-associated purple toe syndrome occurs in the first few weeks of therapy, (b) the symptoms appear to be in only one foot in this patient , and (c) the person is only 35 years old, whereas warfarin-associated purple toe syndrome is more typical in the elderly person with underlying hardening of the arteries (arteriosclerosis). Other causes should be considered in this person – see table 1 above.

References

  1. Sallah S et al. Warfarin and heparin-induced skin necrosis and the purple toe syndrome: infrequent complications of anticoagulant treatment. Thromb Haemost. 1997 Aug;78(2):785-90.
  2. Rindone JP et al. Late onset purple toe syndrome with warfarin successfully treated with Fondaparinx. Am J Ther. 2010 Jun 9 (Epub ahead of print).
  3. Hirschmann JV et al. Blue (or purple) toe syndrome. J Am Acad Dermatol. 2009 Jan;60(1):1-20.

 

Disclosure: I have no financial conflict of interested to the content of this post. Written consent of the patient to have the image used for educational purposes was obtained.

Last updated: March 29th, 2011

Tags: , , ,

Comments are closed.